Critical Care Medicine-Neurologic Disorders>>>>>Arrhythmias and Pacemaker
Question 1#

You are being emergently called bedside to a 52-year-old otherwise healthy female who underwent a thoracotomy for left lower lobectomy for non–small-cell lung cancer one day ago. According to the nurse, the patient received a 2 mg intravenous hydromorphone bolus 15 minutes ago. You find a somnolent patient, with a respiratory rate of 9/min, stable oxygen saturation of 97% on room air. The patient’s heart rate is 167 beats/min and irregular, blood pressure 73/34 mm Hg. An electrocardiogram (ECG) confirms the new diagnosis of atrial fibrillation (AF). The nurse states that the tachycardia started about 5 minutes ago.

Which would be the MOST appropriate next step?

a. Amiodarone 150 mg IV bolus
b. Synchronized cardioversion
c. Naloxone 0.04 mg IV x1, with possible repeat boluses as indicated
d. Procainamide 10 mg/kg IV bolus over 5 minute
e. Metoprolol 5 mg IV bolus

Correct Answer is B

Comment:

Correct Answer: B

Postoperative AF is common after thoracic procedures. Hemodynamic instability in patients with tachycardia secondary to AF/atrial flutter and preexcitation warrants emergent cardioversion. In hemodynamically stable patients with AF/atrial flutter, the use of a beta-blocker or nondihydropyridine calcium channel antagonist is recommended to achieve rate control. In critically ill patients with AF/atrial flutter without preexcitation, intravenous amiodarone may be used to control heart rate. Intravenous procainamide is recommended for hemodynamically stable patients with preexcited AF and rapid ventricular response. While this patient did appear somnolent after the hydromorphone administration, there is little evidence to suggest that the patient was severely respiratory compromised.

Reference:

  1. January CT, Wann LS, Alpert JS, et al. 2014 AHA/ACC/HRS guideline for the management of patients with atrial fibrillation: a report of the American College of Cardiology/American Heart Association task force on practice guidelines and the Heart Rhythm Society. J Am Coll Cardiol. 2014;64:e1-e76.